Which drugs cause pupil dilation ?

We received a phone call today from a concerned parent whose teenager was exhibiting some worrying symptoms & signs that the parent was concerned may be due to drug abuse. The parent was wanting to perform a drug test to identify which drug their teenager was taking.

One of the signs the parent was concerned about was dilated pupils ( Mydriasis). This is often referred to as ‘blown pupils’ where the pupils stay excessively large even in a bright light enviroment.

Pupil dilation may be a sign that a stimulant drug has been taken.

The following drugs can cause pupil dilation:

  • MDMA
  • Cocaine
  • Amphetamines (speed)
  • LSD
  • Shrooms (magic mushrooms)
  • Most halllucinogens
  • PCP
  • Ketamine

However it should not be assumed that pupil dilation is due to illegal drug use as some prescription drugs can also cause the pupils to dilate, and there are also medical causes some of which are life threatening that can cause the pupils to be dilated.

Opiates have the opposite affect on the pupil and cause pupil constriction or miosis often referred to as pin-point pupils. However withdrawl from Opiates may cause a dilated pupil.

Click here for more information or to buy drug testing kits for parents to test teenagers